Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 203, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 14, 2017, 4:38 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2017, 4:38 PM CDT (21:38 UTC)
- Expired
- Aug 14, 2017, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, AL, Crenshaw County, AL
The radar
The Maxwell AFB radar (KMXX), 90 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 702 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687
WUUS54 KMOB 142138
SVRMOB
ALC013-041-142230-
/O.NEW.KMOB.SV.W.0203.170814T2138Z-170814T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
438 PM CDT MON AUG 14 2017
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Eastern Butler County in south central Alabama...
Crenshaw County in south central Alabama...
* Until 530 PM CDT
* At 437 PM CDT, a cluster of severe thunderstorms was located near
Greenville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greenville, Luverne, Rutledge, Petrey, Highland Home and Lapine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3162 8664 3194 8674 3196 8668 3196 8641
3203 8641 3204 8640 3205 8640 3205 8630
3197 8630 3197 8620 3196 8618 3189 8617
3183 8618 3181 8620 3179 8620 3179 8615
3168 8615
TIME...MOT...LOC 2137Z 238DEG 38KT 3179 8654
HAIL...1.00IN
WIND...60MPH
$$
Butts2 follow-up statements
239
WWUS54 KMOB 142212
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
512 PM CDT MON AUG 14 2017
ALC013-142220-
/O.CAN.KMOB.SV.W.0203.000000T0000Z-170814T2230Z/
Butler AL-
512 PM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUTLER COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened over Butler
County. Therefore, the warning has been cancelled. Heavy rain and
gusty winds around 30 mph will continue through 6 pm.
Additional statements will be issued as conditions warrant.
LAT...LON 3168 8615 3164 8650 3165 8650 3166 8645
3183 8645 3184 8644 3186 8645 3196 8645
3196 8641 3197 8640 3205 8640 3205 8630
3197 8630 3196 8618 3189 8617 3183 8618
3181 8620 3179 8620 3179 8615
TIME...MOT...LOC 2210Z 249DEG 19KT 3184 8642 3175 8637 3165 8634
$$
ALC041-142230-
/O.CON.KMOB.SV.W.0203.000000T0000Z-170814T2230Z/
Crenshaw AL-
512 PM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CRENSHAW COUNTY...
At 510 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Highland Home to near Rutledge to
6 miles southwest of Luverne, moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Luverne, Rutledge, Petrey, Highland Home and Lapine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Additional statements will be issued as conditions warrant.
&&
LAT...LON 3168 8615 3164 8650 3165 8650 3166 8645
3183 8645 3184 8644 3186 8645 3196 8645
3196 8641 3197 8640 3205 8640 3205 8630
3197 8630 3196 8618 3189 8617 3183 8618
3181 8620 3179 8620 3179 8615
TIME...MOT...LOC 2210Z 249DEG 19KT 3184 8642 3175 8637 3165 8634
HAIL...0.75IN
WIND...60MPH
$$
Butts003
WWUS54 KMOB 142227
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
527 PM CDT MON AUG 14 2017
ALC041-142237-
/O.EXP.KMOB.SV.W.0203.000000T0000Z-170814T2230Z/
Crenshaw AL-
527 PM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR CRENSHAW COUNTY WILL EXPIRE AT
530 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, gusty
winds and heavy rain are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mobile.
Additional statements will be issued as conditions warrant.
LAT...LON 3168 8615 3164 8650 3165 8650 3166 8645
3183 8645 3184 8644 3186 8645 3196 8645
3196 8641 3197 8640 3205 8640 3205 8630
3197 8630 3196 8618 3189 8617 3183 8618
3181 8620 3179 8620 3179 8615
TIME...MOT...LOC 2227Z 238DEG 38KT 3192 8628 3183 8623 3173 8620
$$
ButtsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:53 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 14, 3:53 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Mobile AL 353 PM CDT Mon Aug 14 2017 .NEAR TERM /Now Through Tuesday/... Synopsis: Widespread Max Apparent temperatures above 102 degrees are expected Tomorrow prior to scattered heavy rain and thunderstorms in the afternoon hours. Southern Alabama and the Gulf Coast is on the tail-end influence of a shortwave moving from eastern Oklahoma to northern Alabama today. This shortwave may help to contribute to the overall convection in our northeastern counties in the early evening hours today, while the seabreeze front and diurnal heating is the main source of lift and buoyancy for the ongoing convection now until this evening. Showers and thunderstorms are expected to die down late this evening but should leave some residual cloud cover overnight. Tuesday day looks to be a similarly unstable environment with convection possibly initiating in the late morning hours. Model soundings show healthy surface to 3km lapse rates greater than 7.5 C/km which should allow for unabated convection by mid-day. Though the severe threat is minimal, storms will have access to between 2000-3000 J/kg CAPE, a deep warm cloud layer of approx. 16kft, and 2" PWATS near the 75% moving average. These metrics reiterate the notion that once storms do develop they will be able to produce heavy to violent rainfall rates and promote excessive lightning. The surface ridge building into the southeastern Gulf will help continue the west to southwest wind flow into mid week. Temperatures remain near seasonal averages with max temperatures in the low 90s and minimum temperatures in the mid-70s. 17/DJ .SHORT TERM /Tuesday night Through Thursday night/...The upper ridge of high pressure extending from the western Atlantic westward over the northern Gulf of Mexico will lift northward and evolve into a closed high pressure area over the region midweek. The upper closed high pressure area will then begin to slowly retrograde westward through the reaminder of the short term. A very moist airmass will remain in place across our forecast area through the short term, with precipitable water values mainly between 2.0 and 2.25 inches. Meanwhile, a surface high pressure ridge extending from the western Atlantic across the Florida peninsula and into the Gulf of Mexico will remain intact, resulting in a light southwesterly wind flow during the day, and mainly a light and variable wind flow at night. The combination of decreasing daytime stability, a northward moving seabreeze, and weak upper level perturbations rotating around the upper high pressure area, will result in scattered to numerous daytime showers and thunderstorms through the short term. Isolated to low-end scattered early evening showers and storms will dissipate overnight. Some of the afternoon and early evening storms could become strong, and be capable of producing gusty surface winds, torrential downpours, and frequent lightning. High temperatures will continue to be in the lower 90s inland areas each day, with upper 80s at the beaches. Lows each morning will continue to be in the lower to mid 70s inland areas, with upper 70s along the beaches. /22 .LONG TERM /Friday Through Monday/...The surface ridge extending from the western Atlantic across the Florida peninsula and into the Gulf of Mexico will shift northward across the southeast states, allowing the southwesterly wind flow to shift to a southeasterly flow over the weekend. The upper high pressure area centered over the northwest Gulf of Mexico coastline will continue to retrograde westward over the southern plains by late in the week, while an upper level trough develops over the eastern conus and a mid/upper level easterly wave moves west over the gulf. The deep moisture however will not be going way anytime soon, with precipitable water values continuing to range from 2.1 to 2.25 inches through Saturday, finally followed by a slight decrease early next week. Expect scattered showers and thunderstorms during the daytime hours each day through Monday, followed by isolated to low-end scattered evening showers and storms dissipating overnight. High temperatures will continue to reach the lower 90s inland areas each day, with upper 80s at the beaches. Lows each morning will continue to be in the lower to mid 70s inland areas, with upper 70s along the beaches. /22 && .MARINE...Surface high pressure builds into the southeastern Gulf during the week promoting a general west to southwest wind flow. Highest winds should remain near shore between 10-15kts with some higher gusts under isolated thunderstorms. Best chances for isolated thunderstorms remains in the overnight hours prior to sunrise. Waves are expected to remain between 1 and 2 feet through the period. DJ/17 && .PRELIMINARY POINT TEMPS/POPS... Mobile 76 89 76 91 / 30 60 20 50 Pensacola 78 89 78 90 / 30 60 20 50 Destin 80 89 80 90 / 30 60 20 40 Evergreen 75 92 75 92 / 30 70 20 60 Waynesboro 74 91 75 92 / 30 70 20 50 Camden 75 91 75 92 / 30 70 20 50 Crestview 75 91 75 93 / 30 70 20 60 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Aug 14, 5:09 AM CDT, 11 hours 29 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Mobile AL 509 AM CDT Mon Aug 14 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-151015- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 509 AM CDT Mon Aug 14 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Heat indices will range from 102 to 106 degrees today. Scattered to numerous showers and thunderstorms will develop across the region through this afternoon. The stronger storms that develop will be capable of producing torrential downpours, which could result in localized flooding of urban and low lying areas. Frequent cloud to ground lightning strikes and brief strong and gusty winds will also accompany the stronger storms that develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat indices are expected to range from 102 to 107 degrees throughout the week. Periods of very heavy rain...frequent cloud to ground lightning and gusty straight line winds will be possible with the stronger thunderstorms throughout the week. Torrential downpours could result in localized flooding. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Sunday. GMZ630>635-650-655-670-675-151015- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 509 AM CDT Mon Aug 14 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Winds and seas will be higher in and around isolated to scattered showers and thunderstorms through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and seas will be higher in and around isolated to scattered showers and thunderstorms throughout the week.
In the hours before
Special weather statement, Aug 14, 2:23 PM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service Mobile AL 223 PM CDT MON AUG 14 2017 ALZ264-FLZ201>204-142000- Baldwin Central AL-Escambia Inland FL-Santa Rosa Coastal FL- Escambia Coastal FL-Santa Rosa Inland FL- 223 PM CDT MON AUG 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST CENTRAL BALDWIN...NORTHWESTERN SANTA ROSA AND CENTRAL ESCAMBIA COUNTIES UNTIL 300 PM CDT... At 223 PM CDT, the strong thunderstorm was located near Gonzalez, moving northwest at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Gonzalez, Pace, Molino, Floridatown and Pea Ridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3072 8755 3087 8718 3061 8707 3053 8729 TIME...MOT...LOC 1923Z 142DEG 10KT 3065 8727
Special weather statement, Aug 14, 2:32 PM CDT, 2 hours 6 minutes before
Special Weather Statement National Weather Service Mobile AL 232 PM CDT MON AUG 14 2017 ALZ053-055-059-262-142000- Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL- 232 PM CDT MON AUG 14 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN MONROE...NORTH CENTRAL BALDWIN...SOUTHEASTERN CLARKE AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 300 PM CDT... At 232 PM CDT, the strong thunderstorm was located 11 miles west of Uriah, or 19 miles northwest of Atmore, moving northeast at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Uriah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3114 8763 3124 8781 3147 8770 3132 8744 TIME...MOT...LOC 1932Z 212DEG 9KT 3126 8768
Special weather statement, Aug 14, 3:31 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
331 PM CDT MON AUG 14 2017
ALZ261-262-264-142115-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
331 PM CDT MON AUG 14 2017
...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN MOBILE AND NORTHWESTERN BALDWIN COUNTIES UNTIL 415 PM
CDT...
At 330 PM CDT, clusters of strong thunderstorm were located over I65
And AL 225, or near Bay Minette, moving northeast at 20 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Bay Minette, Spanish Fort, Stockton and I65 And AL 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3066 8793 3108 8796 3125 8765 3124 8764
3124 8762 3090 8763
TIME...MOT...LOC 2030Z 222DEG 16KT 3095 8783Special weather statement, Aug 14, 3:41 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Mobile AL
341 PM CDT MON AUG 14 2017
ALZ054-142115-
Wilcox AL-
341 PM CDT MON AUG 14 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN WILCOX COUNTY UNTIL 415 PM CDT...
At 341 PM CDT, the strong thunderstorm was located over Pine Hill, or
8 miles east of Thomasville, moving east at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Camden, Pine Hill and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3210 8723 3209 8721 3185 8722 3184 8762
3187 8762 3188 8763 3188 8765 3200 8766
3200 8763 3201 8762 3211 8762 3211 8724
TIME...MOT...LOC 2041Z 267DEG 21KT 3194 8759The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:32 PM CDT | Special Weather Statement | MOB | Monroe | 28 min |
| Aug 14, 3:31 PM CDT | Special Weather Statement | MOB | Baldwin | 44 min |
| Aug 14, 3:41 PM CDT | Special Weather Statement | MOB | Wilcox | 34 min |
| Aug 14, 4:32 PM CDT | Areal Flood Advisory | MOB | Butler, Crenshaw | 3 hr |
| Aug 14, 4:49 PM CDT | Special Weather Statement | MOB | Mobile | 56 min |
| Aug 14, 5:07 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Aug 14, 5:44 PM CDT | Special Weather Statement | MOB | Mobile | 46 min |
| Aug 14, 6:08 PM CDT | Areal Flood Advisory | MOB | Mobile | 112 min |
| Aug 14, 6:58 PM CDT | Special Weather Statement | MOB | Mobile | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.